Warfarin, an anticoagulant, is usually prescribed for atrial fibrillation, valvular disease, coronary artery bypass graphing, and cerebovascular disease. A recognized and serious side effect of the drug is hemorrhaging—in any tissue or organ. In one year at a Sheffield, U.K. medical center, the author witnessed three cases of severe intracaranial hemorrhaging in patients who had suffered minor head trauma. These instances led the researcher to evaluate other studies discussing the effects of anticoagulants on the risk of intracranial bleeding following head injury. He took steps to determine the risks, assessment, and management of these patients and their conditions.
Since warfarin treatment alone can create spontaneous hemorrhaging, the patient is already susceptible. "Placing a patient on warfarin increases the patient's risk of spontaneous intracranial haemorrhage five- to ten-fold." Symptoms of hemorrhaging include headache (the most common adverse reaction), paralysis, pain in the joints and abdomen, and difficulty breathing or swallowing. A patient is suddenly placed at a much higher risk if he or she experiences a minor head injury. The three patients in this current study (all of whom were 65 and over) suffered intracranial hemorrhaging following trivial head injury, and died from the interaction of the trauma and the warfarin treatment.
Of the 11 patients cited in the literature and reviewed in this current study, only 3 survived, providing a 73% mortality rate. But, since the hemorrhaging is intracerebal and surgical intervention is limited, health care providers can only attempt to prevent or reduce the size of the hemorrhage. One method previously researched includes reversing the anticoagulant in patients with a prothrombin complex. It was found to be both complete and expedient as compared to fresh frozen plasma implants.
The researcher designed basic guidelines for the health care provider as a means to prevent such an incident:
Volans AP. The risks of minor head injury in the warfarinised patient. Journal of Accident Emergency Medicine 1998;15:159-161.